MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Codes Occlusion (1984); No Code Available (3191)
Date of Event 04/12/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.(b)(4).The event is currently under investigation.
 
Event or Problem Description
While performing a aaa with a 36mm x 149mm main body graft.The graft positioned just below right renal and deployed as normal until contralateral limb opened.The contralateral limb cannulated then went to deploy the suprarenal stent.The proximal trigger wire release was undone, but unable to pull out trigger wire.The trigger wire issue was reported through medwatch# 1820334-2016-00282.After much force the trigger wire pulled out, but this had pulled the graph down.The graph was repositioned to just below the right renal again and then tried to do the top cap.Undid the pin vice held grey introducer still and tried to push the top cap off but the introducer wire kept bowing and top cap would not come off.The physician tried a number of times and eventually the top cap came off, but with all the pushing it had pushed the graft up and covered the right renal.The physician had to then cannulate the renal and place a stent into the right renal.The rest of the graft was deployed without incidence.This report is being filed for the difficult pushing off top cap as indicated by the investigation medwatch# 1820334-2016-01318 the patient did not require an additional procedure due to this occurrence, however, she did require a renal stent to be placed into r) renal as the graft had jumped forward with all the force to get the top cap off.Adverse effect to the patient as a result of this occurrence was reported as - impaired renal flow due to graft covering r) renal.
 
Additional Manufacturer Narrative
A separate related complaint (trigger wire issue) was reported under mfr# 1820334-2016-00282.A review of the complaint history, device history record, documentation, instructions for use (ifu), manufacturing instructions, trends, quality control and visual inspection of the returned device was conducted during the investigation.The returned portion of the device was examined in an attempt to determine a definitive failure mode to the excessive resistance of top-cap push-off; however, this could not be determined without examination of both the delivery system and the graft.A document based investigation evaluation was also performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there was one other reported complaint for this lot number.The device is shipped with an instruction for use (ifu) that describes the indications for use, contraindications, warnings, precautions, and correct deployment procedure: "do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith flex aaa endovascular graft.Do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels.If the suprarenal stent cannot be fully deployed by advancing the top cap inner cannula advance a molding balloon through the contralateral limb of the main body and position it just superior to the bifurcation of the stent graft." main body proximal (top) deployment: if unable to remove the top stent trigger-wire release mechanism from the top cap, perform the following steps under fluoroscopy: a.Remove tension on the trigger-wire by loosening the pin vise and slightly pulling the inner cannula to move the top cap down over the suprarenal stent.Avoid compressing the zenith flex main body.Retighten the pin vise.Remove the top stent trigger-wire release mechanism.Loosen the pin vise.Control the position of the graft by stabilizing the gray positioner of the introducer.Deploy the suprarenal stent by advancing the to cap inner cannula 1 to 2 mm at a time while controlling the position of the main body until the top stent is fully deployed.Advance the top cap cannula an additional 1 to 2 cm and then retighten the pin vise to avoid contact with the deployed suprarenal stent.Trigger wire release troubleshooting.1.If the top stent trigger-wire release mechanism cannot be removed from the handle, cut the wire adjacent to the release mechanism and remove the release mechanism from the handle.2.Stabilize the gray positioner while withdrawing the sheath to fully deploy the ipsilateral limb.3.Remove the safety lock from the ipsilateral limb trigger wire release mechanism.4.Withdraw and remove the trigger-wire by sliding the ipsilateral limb trigger-wire release mechanism off the handle, and then remove via its slot over the device inner cannula.5.Using locking forceps, clamp and secure the cut end of the top cap trigger-wire.6.Loosen the pin vise and, while maintaining inner cannula and trigger-wire position, advance the gray positioner and sheath into the graft until the tip of the gray positioner is approximately 2 cm from the gold markers.The advanced gray positioner provides added support to the inner cannula.Based on the information provided and results of the investigation failure to follow the appropriate actions (per ifu) when a release wire is difficult to retract may have contributed to the reported event.This likely caused top-stent displacement leading to a stent apex, barb or solder joint to catch on the top-cap window.In addition, extremely tortuous anatomy, specifically landing zone neck angle may result in difficulty in top-cap push off.The most likely root cause may be related to user technique and/or patient anatomy; however, this cannot conclusively be determined.We will continue to monitor for similar complaints.Measures have been previously initiated to address this issue.
 
Event or Problem Description
It was reported that during endvascuar aneurysm repair (evar) for treatment of abdominal aortic aneurysm (aaa) after releasing the trigger wire, the physician tried unsuccessfully to remove the top cap.He undid the pin vice and held the grey introducer still and tried again to push the top cap off but the introducer wire kept bowing.After numerous attempts, the top cap eventually came off, however, due to the pushing, the graft had moved up and covered the right renal artery.As a result, the physician had to cannulate the renal artery to place a stent.The rest of the graft was deployed without incident; however, the patient was reported to have experienced impaired renal flow due to the graft covering the right renal artery.No further information was provided.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6169026
Report Number1820334-2016-01318
Device Sequence Number1418730
Product Code MIH
UDI-Device Identifier10827002484358
UDI-Public(01)10827002484358(17)170122(10)5579395
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberTFFB-36-149-ZT
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/18/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/13/2016
Supplement Report FDA Received Date06/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR